Hail, Lamb
- When
- May 23, 4:37 PM CST
- Where
- Lamb County, 2 mi S of Sudan
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.041, -102.530
A storm chaser reported quarter size hail south of Sudan.
Another consecutive evening of severe storms occurred on the Caprock on the evening of the 23rd as the atmosphere again became very unstable. Several of the thunderstorms were able to gain significant mid-level rotation which allowed them to generate very large hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Another consecutive evening of severe storms occurred on the Caprock on the evening of the 23rd as the atmosphere again became very unstable. Several of the thunderstorms were able to gain significant mid-level rotation which allowed them to generate very large hail. Hailstones as large as baseballs damaged multiple vehicles northwest of Shallowater (Lubbock County) along US Highway 84, while many other spots incurred impacts from hail as large as golf ball size. In addition to producing large hail, the slow moving storms also dumped torrential rainfall. One such pocket of torrential rain occurred just to the north of Plainview (Hale County), where several roads were underwater. Activity then shifted into the Rolling Plains late in the evening as activity morphed into upscale clusters of storms producing a few severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:09 PM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 209 PM CDT Tue May 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 207 PM CDT Tue May 23 2023 Thunderstorm initiation is imminent this afternoon across the Caprock with an expectation for it to occur around 20-21Z, with supercell(s) forming after 21Z east of the developing convection across the Caprock. The thinking is that the initial LCLs in the drier airmass across the Caprock will galvanize a wind-damage threat as splitting-cells quickly merge and become cold pool dominant. Very large hail around golf ball size will be possible as well, in addition to torrential rainfall due to excess volumetric liquid water content within updrafts. An initial eastward-propagation component is anticipated as the developing MCS matures across the Caprock, and the development of any bows may augment the potential for significant-severe wind gusts (>=65 kt/75 mph) as the magnitude of theta perturbations associated with the downdrafts are enhanced, with mesovortex structures enhancing a localized tornado potential as well. Visible satellite imagery this early afternoon indicates a bubbling cumulus field across the Rolling Plains, with TCU expected to develop across the Caprock within the next 1-2 hours as parcels hit the LCL. Billows were also analyzed over portions of Swisher, Briscoe, and Hall Counties, along the southern edge of the mixing stratus layer, with a cu field developing along the immediate southern periphery of the billows. This appears to be the best area for the formation of a discrete supercell this afternoon, and all hazards will be possible including the potential for a rain-wrapped tornado should a supercell develop and propagate to the right (southeastward) off of the baroclinic gradient indicated on West Texas Mesonet and satellite data. For additional details regarding supercell potential, please reference the mesoscale update issued at 1103 AM CDT this morning. By the evening, upon the intensification of the low-level jet and related backing of the inflow-layer storm-relative flow, the MCS is forecast to propagate to the southeast as it moves into the Rolling Plains, overtaking any supercells that manage to form as those individual cells become outflow dominant and merge. Intense rain rates are expected, though the magnitude of the downwind-propagation vector should offset a longer-fused flooding threat; however, rain rates exceeding 2"/hr with the most-intense updrafts embedded within the system is not out of the question. The MCS is forecast to exit the CWA around midnight, though renewed convective development will be possible along residual outflow boundaries, though it should remain below severe limits as the boundary-layer stabilizes. There exists mixed signals among all CAMs regarding overnight convection, and will ultimately be governed by how the afternoon and evening event pans out. Residual convection should diminish altogether by sunrise tomorrow, with a rain-cooled airmass intact by late tomorrow morning and into the afternoon. The baroclinity associated with this airmass, amidst southeasterly winds at around 10-15 kt, is forecast to result in thunderstorm initiation by the mid-to-late afternoon hours tomorrow, with a focus across the extreme southwestern Texas Panhandle. A mixed-mode of storms will be possible, with an eventual evolution into another southeastward-propagating MCS as the shortwave ridge translates over West Texas. Sincavage && .LONG TERM... (Wednesday night through next Monday) Issued at 207 PM CDT Tue May 23 2023 An interesting late-May pattern will persist at least through the weekend. It is interesting in that it comes across as a sort of hybrid between a typical peak-severe season and peak-midsummer. Instability will be pretty average for late May but forcing and shear profiles will tend to be more indicative of late June to July. A dirty ridge will remain in place over the Great Plains with a deep low over New England/Quebec and a trough over the West Coast. A "tilting" of the upper ridge with the northern end shifting eastward to the Great Lakes while the southern end remains anchored over the interior of Mexico will allow for the western CONUS trough to shift inland to the intermountain West by the weekend. By the beginning of next weekend this pattern shifts further east with a short wave trough possibly ejecting across the southern High Plains toward Sunday/Monday. The recent diurnal cycle with afternoon to overnight convection across the forecast area will continue for the foreseeable future. Thursday and Friday will see the highest potential for heavy rain as low to mid level moisture continues to build underneath the stationary ridge. Model progs have PWAT values exceeding 1.5" at times across parts of the forecast area both of those days. Meanwhile increase southwesterly component aloft from the advancing upper trough should make initiation more likely across eastern New Mexico, then spreading eastward onto the South Plains and into the upper ridge. The approach of the late weekend short wave trough should then bring initiation back eastward into the forecast area Saturday and Sunday. Finally, Monday and Tuesday currently look like they may be relatively quiet days as the forecast area would be between the exited short wave trough and a weak closed low near southern California. As for temperatures, the run of near to just below normal temperatures is likely to continue for another two or three days underneath the dirty ridge. As the pattern changes this weekend, temperatures are likely to warm some as rain/storm chances decrease. && .AVIATION... (18Z TAFS) Issued at 112 PM CDT Tue May 23 2023 VFR conditions and generally light southeasterly winds will persist at KPVW and KLBB outside of convective activity. KCDS will fluctuate between MVFR/VFR. Low stratus will likely return by Wednesday morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...09 LONG TERM....07 AVIATION...19
Hazardous Weather Outlook National Weather Service Lubbock TX 211 PM CDT Tue May 23 2023 TXZ021>044-241915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 211 PM CDT Tue May 23 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are expected to develop this afternoon near the New Mexico state line before increasing in coverage as they move east and into the Rolling Plains by this evening. A few of these storms could become supercells capable of producing very large hail potentially in excess of golf ball size, damaging wind gusts between 60 to 70 mph, and a tornado or two. A few wind gusts in excess of 75 mph will be possible. Torrential rainfall associated with thunderstorms today will lead to a threat for flash flooding as well, especially as storms grow into a larger complex this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are expected to develop over the South Plains and far southwest Texas Panhandle again on Wednesday afternoon, moving eastward and expanding in coverage Wednesday evening. Some storms may be severe, capable of producing hail to golf ball size and wind gusts to 70 mph. Additional thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Thursday through Monday. Some storms may be severe with large hail and damaging winds. Heavy rainfall also may result in localized flash flooding, especially on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
9 hail, 3 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.
A storm chaser reported quarter size hail south of Sudan.
A spotter reported hail up to ping pong ball size northwest of Ropesville.
A storm chaser reported half dollar size hail in Bovina.
Numerous reports were received of a swath of hail from north of Shallowater westward to the Lubbock/Hockley County line. Hail ranged in size from quarters to as large as baseballs. Multiple vehicles were reported as damaged along US Highway 84.
A spotter reported hail up to ping pong ball size northwest of Lariat.
A spotter reported quarter size hail between Whitharral and Levelland along US Highway 385.
A swath of hail ranging from ping pong ball size to golf ball size was reported in rural southwestern Hale County.
LANDSPOUT. Location: 34.561N, 102.293W. A member of the public observed a brief landspout tornado just northeast of Dimmitt.
A member of the public reported hail up to ping pong ball size along Interstate 27 in northern Hale County.
A severe thunderstorm very slowly moved across Hale County just to the north of Plainview causing flash flooding in and around the intersection of Farm to Market Road 788 and Interstate 27.
A Texas Tech University West Texas mesonet site near Plainview measured a wind gust of 58 mph.
A Texas Tech University West Texas mesonet site near Northfield measured a wind gust of 60 mph.
A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 2111 CST through 2112 CST. A peak wind gust of 70 mph was measured at 2112 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092971, 1092974, 1092972, 1092973, 1092975, 1092976, 1092977, 1093004, 1092978, 1092979, 1092983, 1092980, 1092981, 1092982.